Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 455, NWS Norman, OK

September 7, 2012Cleveland County, Oklahoma County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Sep 7, 2012, 3:48 PM CDT for Cleveland County, Oklahoma County, Oklahoma. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 7, 2012, 3:48 PM CDT (20:48 UTC)
Expired
Sep 7, 2012, 4:15 PM CDT
In force
27 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

Counties Cleveland County, OK, Oklahoma County, OK

The radar

The Norman radar (KTLX), 5 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 7, 3:56 PM CDTTSTM WND GST 76Tinker Air Force Base, OK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.8 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2012-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 460 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2012-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
460 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
2065 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

902 
WUUS54 KOUN 072048
SVROUN
OKC027-109-072115-
/O.NEW.KOUN.SV.W.0455.120907T2048Z-120907T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
348 PM CDT FRI SEP 7 2012

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CLEVELAND COUNTY IN CENTRAL OKLAHOMA...
  SOUTHEASTERN OKLAHOMA COUNTY IN CENTRAL OKLAHOMA...

* UNTIL 415 PM CDT

* AT 345 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 65 MPH. THIS STORM WAS LOCATED NEAR TINKER AIR FORCE
  BASE...MOVING EAST AT 25 MPH. THESE STORMS HAVE A HISTORY OF
  PRODUCING WIND DAMAGE IN SOUTHWEST OKLAHOMA CITY.

* LOCATIONS IMPACTED INCLUDE...
  SOUTHEASTERN OKLAHOMA CITY...MIDWEST CITY...DEL CITY...STELLA...
  CHOCTAW... HARRAH...NICOMA PARK...TINKER AIR FORCE BASE...
  STANLEY DRAPER LAKE AND VALLEY BROOK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE INSIDE A STURDY BUILDING UNTIL THE STORM HAS PASSED.

&&

LAT...LON 3526 9715 3537 9755 3549 9754 3550 9714
TIME...MOT...LOC 2045Z 275DEG 20KT 3540 9739 

$$

..SPEG.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 2:21 PM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Sep 7, 2:21 PM CDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
221 PM CDT FRI SEP 7 2012

.DISCUSSION...
COLD FRONT ACROSS CENTRAL OK WILL CONTINUE TO MOVE ACROSS THE REGION
THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL REMAIN
POSSIBLE MOSTLY ALONG AND BEHIND THE FRONT THROUGH TONIGHT. A
FEW OF THE STORMS MAY BECOME STRONG TO SEVERE WITH DAMAGING WINDS
THE MAIN CONCERN DUE TO THE TEMP DEWPT SPREADS. RAIN CHANCES ARE
EXPECTED TO END EARLY SATURDAY MORNING. WITH A FEW WIND GUSTS TO
AROUND 40 MPH BEHIND THE FRONT WILL CONTINUE WITH THE CURRENT WIND
ADVISORY.

TEMPERATURES WILL FALL FAIRLY QUICKLY WITH THE FRONTAL PASSAGE.
COOLER CONDITIONS ARE EXPECTED THROUGH MUCH OF THE WEEKEND. HOT
TEMPERATURES... HIGHS IN 90S... WILL RETURN EARLY NEXT WEEK AS UPPER
RIDGE AND SOUTHERLY LOW LEVEL WINDS RETURN TO THE AREA.
ELEVATED FIRE WEATHER CONDITIONS WILL BE A CONCERN EARLY NEXT
WEEK DUE TO THE HOT TEMPERATURES... DRY AIR... AND BREEZY
CONDITIONS. MODELS SHOW ANOTHER SYSTEM MOVING ACROSS THE PLAINS LATE
NEXT WEEK WHICH WOULD BRING ANOTHER COLD FRONT AND A CHANCE FOR RAIN
TO PARTS OF THE AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  57  83  54  89 /  40  10   0   0
HOBART OK         55  85  54  89 /  30  10   0   0
WICHITA FALLS TX  59  86  56  90 /  30  10   0   0
GAGE OK           53  83  49  89 /  10   0   0   0
PONCA CITY OK     53  82  54  89 /  20   0   0   0
DURANT OK         60  84  53  89 /  30  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR OKZ007-008-012-
     013-016>026-033>036.

     WIND ADVISORY UNTIL 6 PM CDT THIS EVENING FOR OKZ004>006-009>011-
     014-015.

     WIND ADVISORY FROM 6 PM TO 10 PM CDT THIS EVENING FOR OKZ027>031-
     037>040-044-045.

TX...WIND ADVISORY FROM 6 PM TO 10 PM CDT THIS EVENING FOR TXZ083>090.

&&

26/25
Hazardous weather outlook, Sep 7, 12:00 PM CDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT FRI SEP 7 2012

OKZ004>048-050>052-TXZ083>090-081200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1200 PM CDT FRI SEP 7 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EARLY EVENING.

DISCUSSION...
A STRONG COLD FRONT WILL MOVE ACROSS THE AREA TODAY AND TONIGHT.
AHEAD OF THE FRONT...TEMPERATURES WILL WARM QUICKLY INTO THE MID 90S
AND 100S. CONVERGENCE ALONG THE FRONT AND AN APPROACHING TROUGH
SHOULD RESULT IN AT LEAST WIDELY SCATTERED SHOWERS AND THUNDERSTORMS
ALONG AND BEHIND THE BOUNDARY.  RELATIVELY DRY AND HOT AIR BELOW THE
THUNDERSTORMS WILL INCREASE THE RISK FOR DAMAGING WIND GUSTS WITH
THE STRONGER STORMS.  WIND GUSTS OF 60 TO 70 MPH ARE POSSIBLE ALONG
WITH MARGINALLY SEVERE HAIL.

IF STORMS DEVELOP...STORM INTENSITY WILL DECREASE QUICKLY BETWEEN
7 AND 8 PM.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY SEP 8.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...80 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
STRONG...GUSTY NORTH WINDS ARE EXPECTED BEHIND THE FRONT.  PLEASE
REFER TO THE WIND ADVISORY FOR FURTHER DETAILS.

HOT AND DRY CONDITIONS AHEAD OF THE FRONT WILL ELEVATE FIRE
WEATHER CONDITIONS BY EARLY AFTERNOON.  IF FIRES START...AN
APPROACHING FRONT AND WIND SHIFT WILL MAKE CONTAINMENT MORE
DIFFICULT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
DRIER AIR BEHIND THE FRONT...WILL RESULT IN MAINLY DRY CONDITIONS
THROUGH THE MIDDLE OF NEXT WEEK.  THUNDERSTORMS CHANCES WILL
INCREASE SLIGHTLY ON THURSDAY AS A FRONT APPROACHES THE AREA.

OTHER HAZARDOUS WEATHER...
LOW AFTERNOON HUMIDITY VALUES ARE EXPECTED OVER THE WEEKEND
AND WILL LAST INTO THE MIDDLE OF NEXT WEEK.  BREEZY WINDS
SATURDAY...MONDAY AND TUESDAY WILL ELEVATE FIRE WEATHER
CONDITIONS.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
SATURDAY SEPTEMBER 8.

In the hours before

Special weather statement, Sep 7, 3:12 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
312 PM CDT FRI SEP 7 2012

OKZ024-025-029-072045-
OKLAHOMA OK-CLEVELAND OK-CANADIAN OK-
312 PM CDT FRI SEP 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OKLAHOMA...
NORTHWESTERN CLEVELAND AND SOUTHEASTERN CANADIAN COUNTIES UNTIL
345 PM CDT...

AT 310 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR MUSTANG...
MOVING EAST AT 45 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
OKLAHOMA CITY...MIDWEST CITY...MOORE...DEL CITY...STELLA...YUKON...
BETHANY...MUSTANG...TINKER AIR FORCE BASE...LAKE THUNDERBIRD...
STANLEY DRAPER LAKE AND VALLEY BROOK.

LAT...LON 3517 9725 3528 9757 3530 9757 3531 9763
      3534 9767 3533 9770 3536 9780 3553 9774
      3543 9715
TIME...MOT...LOC 2010Z 287DEG 38KT 3543 9769

..SPEG.
Special weather statement, Sep 7, 3:20 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
320 PM CDT FRI SEP 7 2012

OKZ026-030-072045-
LINCOLN OK-POTTAWATOMIE OK-
320 PM CDT FRI SEP 7 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN AND
NORTHEASTERN POTTAWATOMIE COUNTIES UNTIL 345 PM CDT...

AT 315 PM CDT...STRONG THUNDERSTORMS WERE LOCATED 4 MILES EAST OF
MEEKER AND 8 MILES NORTHEAST OF MCLOUD... MOVING EAST AT 30 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
PRAGUE...MEEKER AND CENTERVIEW.

LAT...LON 3546 9708 3559 9699 3555 9663 3551 9662
      3541 9663
TIME...MOT...LOC 2015Z 281DEG 28KT 3550 9682 3551 9698

..SPEG.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 4:10 AM CDTWind AdvisoryOUNAlfalfa, Beckham, Blaine, Caddo, Canadian, Cleveland and 32 more18 hr
Sep 7, 3:12 PM CDTSpecial Weather StatementOUNCleveland33 min
Sep 7, 3:18 PM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Oklahoma27 min
Sep 7, 3:20 PM CDTSpecial Weather StatementOUNLincoln25 min
Sep 7, 3:33 PM CDTSevere Thunderstorm WarningOUNLincoln, Pottawatomie27 min
Sep 7, 4:11 PM CDTSevere Thunderstorm WarningOUNCleveland, Oklahoma, Pottawatomie49 min
Sep 7, 4:29 PM CDTSpecial Weather StatementOUNCleveland, Comanche, Garvin, Grady, Kiowa, McClain and 1 more61 min
Sep 7, 4:32 PM CDTSevere Thunderstorm WarningOUNPottawatomie, Seminole43 min
Sep 7, 4:52 PM CDTSpecial Weather StatementOUNGrady23 min
Sep 7, 5:24 PM CDTSpecial Weather StatementOUNComanche, Cotton, Garvin, Murray, Stephens, Tillman51 min
Sep 7, 5:46 PM CDTSpecial Weather StatementOUNTillman29 min
Sep 7, 6:27 PM CDTSpecial Weather StatementOUNCarter, Jefferson, Love33 min
Sep 7, 6:34 PM CDTSpecial Weather StatementOUNCoal26 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.